Tagged: medication side effects
August 31, 2019 at 1:36 pm #126849AlliParticipant
I’m sorry this post is so long, but I hope someone who has more experience juggling meds and side effects can help me make a tough decision. I was diagnosed in June, and my dr put me on Adderall XR 20mg. The adjustment was really rough, and I was getting more frequent headaches, but I got through it and am now on 30mg.
The new dose is much better at working in a consistent way to manage my ADD symptoms without making me sleepy. But my headaches seem worse on the higher dose. I’ve noticed that I get a tension headache almost every day, and my migraines (which are debilitating) are more frequent. I have been drinking tons of water and eating regularly but it doesn’t made a difference.
I need to talk with my dr and see if I should switch meds or something. My biggest concern is that university is starting up in a week and I will be working almost full time. The first couple weeks of adjustment to adderall xr was really rough between the lack of sleep, migraines, and the trial and error to learn how the meds affected my body depending on different factors. I was able to handle it because I could stay home on summer break and recover as needed.
This will be my last year of university before I graduate and I want to do well to make up for how poorly I felt and did during school last year. I’m worried that during this school year I won’t be able to manage the headaches and migraines I have now, nor potential meds adjustments if my dr decides I should switch meds. Each medication adjustment would last 3+ weeks and if I need to try multiple types that’s a lot of time to be stuck feeling terrible. I have proven to be dysfunctional without medication, so I don’t feel that going unmedicated is a viable option. I also work as a teacher so I can’t take time off of work or call in sick without at least a few days notice.
I don’t want to waste another year being dysfunctional and barely getting by.
So should I stick it out on these current meds and hope the debilitating migraines and daily tension headaches go away, or do I try something else that might not give me headaches but could also have other effects that make me feel worse? Any advice here would be greatly appreciated. I will talk with my dr but I need a plan in the meantime. I’m very new to all this and I don’t know what to do.
August 31, 2019 at 3:01 pm #126854scottishADHDerParticipant
I’m going through something similar. I start Uni this week, and I’ve just switched medications from Concerta to Vyvanse. I’m just hoping that I adjust well. Have you ever tried Vyvanse?. It’s not as potent as Adderall ER and is considered a “pro-drug”. The body needs to make the drug as it’s inactive in its pill form until the body turns it into dexamfetamine. This provides a gradual onset of the medication. The downside is it takes longer for it to fully kick in, but when it does, it’s effective. I believe it also lasts longer than Adderall and is considered to have fewer side-effects.
If you’re having serious headaches, then something more gradual would probably suit you well. I don’t know how much it will put you off if you do make the switch. However, I wouldn’t think too much as it’s technically very similar. It just offers more of a controlled experience when using Vyvanse. That’s what many people say who have taken it.
Just speak to your doctor and tell him/her the medication is causing you too much pain. There are plenty of other options available. However, I do understand your worries, considering the amount you have ahead of you. I can assure you, I’m in the same boat.
September 3, 2019 at 9:24 am #126920Penny WilliamsKeymaster
Definietly talk to your prescribing doctor about the headaches. Sounds like it is related to the medication. There are many other medications to try.
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
November 21, 2019 at 9:25 pm #135153rosalieParticipant
Update! I was really struggling to get by without meds so I went back to my doctor and am now on Foquest (I believe it’s formulated like Ritalin but lasts 16 hours) and I’ve noticed such a difference. Turns out Adderall was just the wrong medication and I shouldn’t have tried to stick out those side effects for so long. So there is hope! My doctor said there are tons of options to try and that sometimes one doesn’t work, but another will work well. The struggle to find the right meds is draining but I am feeling so much better and I think Ritalin is better for me personally. Turns out any bad side effects SHOULD go away if you’re taking the right medication and if they don’t, try something else 🙂
You must be logged in to reply to this topic. Login